Tuesday, September 16, 2014

Wednesday, September 03, 2008 capepoore, Community Member, asks

Q: Is aricept used for mild dementia not caused by alzheimer's?

After an extensive neurological work-up, the attending neurologist prescribed aricept for my mother's mild dementia.  He said she did not have Alzheimer's.  Is aricept used for mild dementia unrelated to Alzheimer's.  Our elderly community is so over medicated that if this drug is not useful for treatment of other diseases, I would like to know so that we can keep my mother from adding to the "chemical cocktail" she has been prescribed.

Answer This
Answers (2)
Carol Bradley Bursack, Health Guide
9/ 3/08 2:01pm

I know that in some cases it's used for vascular dementia. If Aricept increases blood flow, that would indicate it could be useful in some cases that are not Alzheimer's. Only a doctor could decide if it's worth a try in a particular case.

Carol

Reply
Carol Bradley Bursack, Health Guide
9/ 3/08 2:04pm

I'd like to add that I agree totally about not adding to the drug cocktail, if a drug isn't necessary or helping. Over-medicating is a huge problem and can lead to medicating  for side effects. That's why each case is different. And you, as a family member, are a valuable "tool" in watching the results of the medication to see if it helps or not - or even if conditions get worse. Sometimes it's trial and error, so being aware, like you are, is a very good thing.

Carol

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By capepoore, Community Member— Last Modified: 05/05/13, First Published: 09/03/08